Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Lincoln, IL

June 15, 2016Coles County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 15, 2016, 3:00 PM CDT for Coles County, Illinois. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2016, 3:00 PM CDT (20:00 UTC)
Expired
Jun 15, 2016, 3:30 PM CDT
In force
30 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Coles County, IL

The radar

The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:02 PM CDTTSTM WND DMG1 W Mattoon, ILPOWER LINES DOWN.
Jun 15, 3:02 PM CDTTSTM WND DMG2 Nw Mattoon, ILEMPTY SEMI TRAILERS BLOWN OVER. NUMEROUS TREES AND POWER LINES DOWN.
Jun 15, 3:11 PM CDTTSTM WND GST 60Coles County Airport, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

012 
WUUS53 KILX 152000
SVRILX
ILC029-152030-
/O.NEW.KILX.SV.W.0067.160615T2000Z-160615T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUN 15 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COLES COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 330 PM CDT

* AT 300 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MATTOON...
  MOVING SOUTHEAST AT 35 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  CHARLESTON...MATTOON...LERNA...JANESVILLE...COLES...PARADISE...
  HUTTON...TRILLA...FOX RIDGE STATE PARK...
  ETNA AND COLES COUNTY AIRPORT.

THIS INCLUDES INTERSTATE 57 BETWEEN MILE MARKERS 180 AND 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 3937 8806 3937 8847 3957 8847 3940 8801
TIME...MOT...LOC 2000Z 310DEG 31KT 3949 8843 

HAIL...1.25IN
WIND...70MPH
 
$$

BARKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:18 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 15, 1:18 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
118 PM CDT WED JUN 15 2016

.UPDATE...
Issued at 1046 AM CDT Wed Jun 15 2016

A weak frontal boundary has reached approximately as far east as
Springfield to Galesburg this morning. This should steadily move
eastward to around the Indiana state line by 1-3 p.m. bringing a
shift toward more westerly wind direction and slightly lower
dewpoints which should drop from the 70s down to the 60s.
Scattered showers and thunderstorms formed ahead of this boundary
earlier this morning although they have since dissipated. With
daytime heating...additional storms may form to the
east...primarily Taylorville, Decatur, and Champaign eastward
according to current trends and model data. Some of these storms
may yet be strong with 3000-4000 J/KG SBCAPE and modest deep layer
bulk shear of 20-30 kts. Otherwise...expect hot conditions today
with highs in the low 90s and heat index 95-100 degrees. Winds SW
5-10 mph becoming west around 10 mph by afternoon with a few gusts
15-20 mph. Updates have been for short term trends on thunderstorm
chances.

&&

.SHORT TERM...(Today)
ISSUED AT 338 AM CDT Wed Jun 15 2016

An area of showers and thunderstorms with locally heavy rains
extended from just northeast of Canton and Springfield northeast
along the IL river and I-55 to the Chicago area and tracking
eastward. These thunderstorms should gradually weaken as with loss
of instability as they exit northern CWA in a few hours and track
into IN. Precipitable water values near 2 inches supports locally
heavy rains of 1 to 3 inches. 1000 mb surface low pressure over
west central MN has a cold front extending into southeast SD and
eastern Nebraska at predawn. 00Z models continue to be quicker
with pushing this frontal boundary east across central IL this
afternoon, with isolated to scattered convection re-firing up
over eastern IL this afternoon. SPC has slight risk near the
Wabash river where 15% risk of large hail and damaging wind gusts,
while marginal risk is east of highway 51 where 5% risk of hail
and high wind gusts. Yet another hot and humid day lies ahead with
highs 90-95F and afternoon heat indices peaking in the upper 90s
to around 100F as dewpoints 70-75F this morning lower to upper 60s
in western CWA and still lower 70s in eastern IL where front takes
longer to pass through.

.LONG TERM...(Tonight through Tuesday)
ISSUED AT 338 AM CDT Wed Jun 15 2016

Showers and thunderstorms chances pass east of IL after 00Z/7 pm
with fair skies tonight and mild lows in the upper 60s to around 70F.
Still a very warm and rather humid day on Thu, though not as hot as
today. Highs in the upper 80s to around 90F with warmest readings in
sw CWA, while dewpoints in the mid to upper 60s. Surface and upper
level low pressure to track from northeast/east-central WI at
sunset this evening into central lower MI by 12Z/7 am Thu and
northeast Ohio by sunset Thu. This to keep precipitation northeast
of central IL though scattered cumulus clouds by midday/afternoon
over northeast CWA. Also linger weak frontal boundary and
instability to the sw of central IL on Thu keeps its convection
well sw of our CWA in far southern IL into central MO.

Fair weather continue Thu night and Friday with more sunshine on
Friday as low pressure system moves toward the mid Atlantic coast
while strong upper level ridge builds into the MS river valley.
Highs Fri in the mid 80s while lower dewpoints of 59-65, lowest
from I-74 northeast.

Latest forecast models continue to show strong upper level ridge
building eastward across the Great Lakes and Ohio river valley
during this weekend, bringing dry weather and very warm summerlike
conditions. Highs in the upper 80s Sat with dewpoints in the low
60s. Highs in the lower 90s Sunday and dewpoints rising into the mid
60s. Hot again on Monday with highs in the lower 90s and dewpoints
in the upper 60s. Have slight chance of showers and thunderstorms by
Monday afternoon mainly from I-72 north. Chances of showers and
thunderstorms increase form north to south during Monday night and
Tue as a cold front drops southward across southern great lakes
monday night and into central IL during Tue. Temps to cool into the
mid to upper 80s Tue and low to mid 80s behind this front on Wed.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 115 PM CDT Wed Jun 15 2016

Water vapor images show a weak shortwave still progressing across
central illinois, so we can not rule out a few storms bubbling up
between 1 pm and 5 pm. HRRR output supports that scenario, with
CMI and DEC having the better chances of the terminal sites seeing
a storm. BMI may be far enough west to just see a few showers in
the area. Included a couple hours of VCTS at CMI/DEC and VCSH at
BMI this afternoon.

The departure of the wave into Indiana, and dry air filtering into
the area should help shut down any precip by this evening. The
remainder of the TAF period should remain VFR with little to no
cloud cover expected.

Winds will be southwest at 8-12kt this afternoon, then veer to the
west this evening and northwest tomorrow morning.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Onton
SHORT TERM...07
LONG TERM...07
AVIATION...Shimon
Hazardous weather outlook, Jun 15, 11:57 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1157 AM CDT WED JUN 15 2016

ILZ027>031-036>038-040>043-047>053-161700-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1157 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-161700-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
1157 AM CDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND
SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE AFTERNOON TODAY. SOME
OF THE STRONGER STORMS COULD CONTAIN STRONG WIND GUSTS TO 60 MPH
AND LOCALIZED HAIL UP TO 1 INCH. HOWEVER...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

HOT AND HUMID WEATHER WILL CONTINUE THROUGH WEDNESDAY...WITH
MAXIMUM HEAT INDEX VALUES RANGING FROM THE MIDDLE 90S TO AROUND
100.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ONTON

In the hours before

Local storm report, Jun 15, 10:30 AM CDT, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1030 AM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 W SPARLAND            41.03N 89.56W
06/15/2016  M1.82 INCH       MARSHALL           IL   COCORAHS

0700 AM     HEAVY RAIN       2 N HOMER               40.06N 87.96W
06/15/2016  M1.40 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
06/15/2016  M1.38 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
06/15/2016  M1.32 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       5 ESE CAMARGO           39.77N 88.08W
06/15/2016  M1.30 INCH       DOUGLAS            IL   COCORAHS

0700 AM     HEAVY RAIN       2 S CHAMPAIGN           40.08N 88.26W
06/15/2016  M1.09 INCH       CHAMPAIGN          IL   COCORAHS

&&

JRP
Local storm report, Jun 15, 10:31 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       TOULON                  41.09N 89.86W
06/15/2016  M1.81 INCH       STARK              IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       4 N SIDELL              39.97N 87.82W
06/15/2016  M1.53 INCH       VERMILION          IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       2 S CHAMPAIGN           40.08N 88.26W
06/15/2016  M1.09 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 SSW CLINTON           40.14N 88.97W
06/15/2016  M1.05 INCH       DE WITT            IL   CO-OP OBSERVER

0700 AM     HEAVY RAIN       6 W SPARLAND            41.03N 89.56W
06/15/2016  M1.82 INCH       MARSHALL           IL   COCORAHS

0700 AM     HEAVY RAIN       2 N HOMER               40.06N 87.96W
06/15/2016  M1.40 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       1 N SIDNEY              40.04N 88.07W
06/15/2016  M1.38 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
06/15/2016  M1.32 INCH       CHAMPAIGN          IL   COCORAHS

0700 AM     HEAVY RAIN       5 ESE CAMARGO           39.77N 88.08W
06/15/2016  M1.30 INCH       DOUGLAS            IL   COCORAHS

0800 AM     HEAVY RAIN       LACON                   41.02N 89.41W
06/15/2016  M1.44 INCH       MARSHALL           IL   CO-OP OBSERVER

&&

JRP
Local storm report, Jun 15, 2:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT WED JUN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 SSW ARTHUR            39.69N 88.48W
06/15/2016  M1.00 INCH       MOULTRIE           IL   BROADCAST MEDIA

            ALONG COUNTY ROAD 1900N

&&

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:15 PM CDTSevere Thunderstorm WarningILXStark45 min
Jun 14, 7:22 PM CDTTornado WarningILXStark38 min
Jun 15, 2:25 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie65 min
Jun 15, 3:21 PM CDTSevere Thunderstorm WarningILXClark, Edgar24 min
Jun 15, 3:30 PM CDTSevere Thunderstorm WarningILXColes, Cumberland, Shelby30 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningILXClark32 min
Jun 15, 3:59 PM CDTSevere Thunderstorm WarningILXCrawford, Cumberland, Jasper46 min
Jun 15, 4:17 PM CDTSevere Thunderstorm WarningILXCrawford, Jasper, Lawrence, Richland58 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.